Vermont, 2009

Cold in Vermont, January 16, 2009

January 16, 2009 · NWS ALY · 3 events in 3 counties and zones

A bitterly cold air mass spread across much of east central New York and adjacent western New England during Friday January 16th. Widespread subzero temperatures occurred across southern Vermont Friday morning, with temperatures as low as -15 F recorded at Searsburg and |-10 F at Bennington County Airport in Bennington County, and -15 F in Brattleboro in Windham County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A bitterly cold air mass spread across much of east central New York and adjacent western New England during Friday January 16th.

Widespread subzero temperatures occurred across southern Vermont Friday morning, with temperatures as low as -15 F recorded at Searsburg and |-10 F at Bennington County Airport in Bennington County, and -15 F in Brattleboro in Windham County.

In addition, some wind added to the extreme cold, with wind chills of |-20 to -28 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 16, 12:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 16, 12:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1251 AM EST FRI JAN 16 2009

.SYNOPSIS...
A BITTERLY COLD NORTHWEST FLOW WILL DOMINATE THROUGH EARLY SATURDAY.
SCATTERED SNOW SHOWERS OR FLURRIES WILL BE POSSIBLE AT
TIMES...ESPECIALLY ACROSS THE WESTERN ADIRONDACKS. A LOW PRESSURE
SYSTEM WILL TRACK SOUTH OF THE REGION SATURDAY NIGHT INTO
SUNDAY...BRINGING A PERIOD OF SNOW TO THE REGION.

&&

.NEAR TERM /THROUGH TODAY/...
BITTER COLD WILL DOMINATE DURING THIS PERIOD...AND SHORTLY
THEREAFTER. GIVEN THE EXPECTATION FOR MAINLY CLEAR SKIES...AND LIGHT
TO CALM WINDS...WE EXPECT MIN TEMPS TO PLUMMET DOWN TO 0 TO 5 BELOW
ACROSS THE MID HUDSON VALLEY REGION...-5 TO -10 WITHIN THE CAPITAL
REGION...AND -10 TO -25 ACROSS MUCH OF THE NORTH COUNTRY...SOUTHERN
VT AND WESTERN MA. THE ONLY CAVEAT TO POTENTIALLY LIMIT SUCH LOW
TEMPS WOULD BE IF ANY CLOUDS MIGRATE E FROM THE LAKES...BUT IT
APPEARS THAT THIS POSSIBILITY MAY NOT HAPPEN UNTIL AFTER MIDNIGHT
TONIGHT...OR PERHAPS NOT UNTIL CLOSER TO DAYBREAK. THIS WOULD STILL
LEAVE ENOUGH TIME FOR THE FREE FALL OF TEMPS...AND THEREFORE WE HAVE
GONE WELL BELOW THE COLDEST OF MOS.

SINCE WE EXPECT THE WINDS TO DIMINISH QUICKLY OVERNIGHT...TO UNDER 5
MPH...WE WILL NOT INCLUDE WIND CHILL HEADLINES...SINCE THE WIND
CHILLS WILL BE CLOSE TO OR EQUAL TO THE AIR TEMPS. DESPITE THE LACK
OF HEADLINES...IT CAN NOT BE EMPHASIZED ENOUGH THE SUCH LOW TEMPS OF
-10 TO -20F WILL STILL BE DANGEROUSLY COLD...AND CAN STILL EASILY
LEAD TO FROSTBITE QUICKLY.

OTHERWISE...A FEW FLURRIES ARE POSSIBLE THIS EVENING FROM THE
REMAINING CLOUDS THAT PERSIST...WITH SOME SNOW SHOWERS POSSIBLE
LATER TONIGHT ACROSS THE HIGHER TERRAIN OF THE SW DACKS...SOUTHERN
VT AND WESTERN MA.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
FRI...AS COLD CORE OF UPPER LEVEL TROUGH PASSES THROUGH LATER IN THE
DAY...WE EXPECT ANY MORNING SUNSHINE TO QUICKLY GIVE WAY TO RAPID
FORMATION OF CLOUDS...ALONG WITH SCATTERED SNOW SHOWERS AND
FLURRIES. DEEP MIXING WILL ALSO ALLOW WINDS TO INCREASE
FURTHER...DROPPING WIND CHILLS INTO THE -5 TO -15 RANGE ACROSS MUCH
OF THE REGION BY LATE MORNING/EARLY AFTERNOON. THESE WINDS SHOULD
INCREASE AFTER ABOUT 9 AM EST...BUT IF THEY INCREASE SOONER...WIND
CHILL ADVISORIES MAY BE NEEDED. OTHERWISE...LAKE EFFECT SNOW SHOWERS
LOOK TO INCREASE ACROSS THE MOHAWK VALLEY...AND INTO THE SW DACKS BY
LATER IN THE DAY. HOWEVER...AN ABUNDANCE OF DRY AIR MAY ALLOW FOR
SIGNIFICANT DRY ENTRAINMENT INTO ANY BANDS...AND THUS LIMIT HOW FAR
E THEY EXTEND. AT THIS TIME...WILL INDICATE HIGH LIKELY TO
CATEGORICAL POPS ACROSS NW AREAS...ALONG WITH A FEW INCHES OF
SNOWFALL ACCUM. HOWEVER...AT THIS TIME...IT APPEARS TO REMAIN BELOW
ADVISORY/WARNING LEVELS. FOR MAX TEMPS...GIVEN POTENTIALLY DEEP
MIXING...WE HAVE INDICATED TEMPS REACHING 10 TO 15 ABOVE ACROSS MANY
VALLEY REGIONS...WHILE STEEP LAPSE RATES ALLOW FOR HIGHER ELEVATIONS
OF THE NORTH COUNTRY/SOUTHERN VT/WESTERN MA TO HOLD IN THE SINGLE
DIGITS...OR EVEN REMAIN NEAR OR BELOW ZERO ACROSS THE HIGHEST
TERRAIN.

FRI NT...AGAIN...BITTER COLD...AND IN FACT...COULD BE EVEN COLDER IN
SOME AREAS THAN THU NT/FRI AM...DEPENDING ON CLOUD COVER AND WIND.
FOR NOW...HAVE ONCE AGAIN INDICATED MINS WELL BELOW ALL MOS...WITH
ZERO TO 10 BELOW ACROSS THE VALLEYS...AND TEN TO AT LEAST TWENTY
BELOW ACROSS MOST OF THE NORTH COUNTRY. WINDS SHOULD AGAIN BECOME
LIGHT TO NEAR CALM...SO WIND CHILLS ARE NOT EXPECTED TO BE
SIGNIFICANTLY DIFFERENT THAN ACTUAL TEMPS. SOME LINGERING SNOW
SHOWERS ARE POSSIBLE ACROSS NORTHERN HERKIMER/NW HAMILTON
COS...WHICH MAY LEAD TO ADDITIONAL SNOWFALL ACCUMS.

SAT-SAT NT...SUNNY TO START SAT...THEN HIGH/MID LEVEL CLOUDS SHOULD
DEVELOP QUICKLY FROM SW TO NE IN ADVANCE OF NEXT STORM SYSTEM. THIS
SHOULD LIMIT TEMP RISES...AND IN MANY AREAS...SAT MAY ACTUALLY BE
COLDER THAN FRI. SO...FOR MAXES...EXPECT ONLY 10-15 ACROSS MOST
VALLEY REGIONS...AND 0 TO 10 ABOVE ACROSS THE HIGHER ELEVATIONS. BY
SAT NT...LIGHT SNOW SHOULD DEVELOP FROM SW TO NE. FOR
MINS...GENERALLY FOLLOWED CLOSE TO GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ALBERTA CLIPPER APPROACHES ON SUNDAY WITH A REGION OF ISENTROPIC
LIFT ON THE 280-285K SURFACE WITH 2-3 G/KG OF SPECIFIC HUMIDITY
AVAILABLE.  AS THE UPPER TROUGH CATCHES UP TO THE SURFACE
FEATURES...WILL NEED TO WATCH FOR SOME INFLUX OF ATLANTIC MOISTURE
SUNDAY NIGHT WHICH MAY ENHANCE QPF SOMEWHAT /ESPECIALLY FOR OUR
ADJACENT NEW ENGLAND COUNTIES/.  INVERTED SURFACE TROUGH SEEMS TO BE
SETTING UP ACROSS THE CWA SUNDAY NIGHT WITH ADDITIONAL LIGHT
SNOWFALL EXPECTED.  BY THE END OF THIS EVENT...ANTICIPATION IS FOR 3
TO 6 INCHES WITH PERHAPS LOCALLY HIGHER VALUES ACROSS THE HIGHER
ELEVATIONS AND FOR ADJACENT NEW ENGLAND.  THIS WILL BE HIGHLIGHTED
IN THE HWO WITH EXPECTATIONS OF ADVISORY LEVEL CRITERIA BEING MET.

IN THE WAKE OF THIS CLIPPER...LAKE EFFECT SNOW SHOWERS ARE EXPECTED
DOWNWIND OF LAKE ONTARIO ON MONDAY AS YET ANOTHER ARCTIC ANNOYANCE
SLIDES INTO THE GREAT LAKES REGION ON TUESDAY.  THIS COULD ENHANCE
THE LAKE EFFECT ACTIVITY AND INCREASE SNOW SHOWER COVERAGE ACROSS
THE ENTIRE REGION. THIS SYSTEM QUICKLY DEPARTS OFF THE MID ATLANTIC
COAST TUESDAY NIGHT WITH HIGH PRESSURE FROM THE CENTRAL PLAINS
BUILDING EASTWARD FOR THE MID WEEK PERIOD.  THIS WILL RESULT IN
INCREASED SUNSHINE.  AS THIS HIGH SLIDES EAST...WARM ADVECTION IS
EXPECTED AND WE MIGHT SEE TEMPS APPROACH THE FREEZING MARK.

TOWARD THE END OF NEXT WEEK...INDICATIONS OF YET ANOTHER ARCTIC
BLAST AS WE HEAD INTO NEXT WEEKEND.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH TAF PERIOD 06Z/SAT. WITH THE
EXPECTED FOR SOME LIGHT FOG BEING REPORTED AT KPOU WHICH MAY
PERSIST THROUGH THE EARLY MORNING HOURS. SCATTERED TO BROKEN
STRACULUMUS CLOUDS TODAY ALONG WITH HIGH LEVEL CIRRUS CLOUDS.
LIGHT AND VARIABLE TO CALM WINDS WILL BECOME WESTERLY THIS
MORNING WITH GUSTS TO AROUND 15 KNOTS THIS AFTERNOON. WINDS
WEAKEN THIS EVENING.

OUTLOOK....
FRI NIGHT...VFR AT TAF SITES WITH LAKE EFFECT SNOWS ACROSS
PORTIONS OF THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY.
SAT...VFR...NO SIG WX. LAKE EFFECT DIMINISHES IN THE MORNING.
SAT NIGHT...DETERIORATING CONDITIONS AS SNOW OVERSPREADS AREA.
SUN...MVFR-IFR SNOW LIKELY.
SUN NIGHT-MON...VFR-MVFR WITH A CHANCE OF SNOW.
MON NIGHT-TUE...VFR...NO SIG WX.

&&

.HYDROLOGY...
THE ONLY HYDROLOGY PROBLEMS EXPECTED THROUGH SUNDAY WOULD BE A FEW
ISOLATED FRAZIL/FREEZE UP RIVER ICE JAMS. THE ALBANY NWS CRITERIA
FOR POSSIBLE RIVER ICE FREEZE UP JAMS IS THREE CONSECUTIVE DAYS WITH
DAILY AVERAGE TEMPERATURES OF ZERO DEGREES FAHRENHEIT OR LESS. THIS
COLD IS POSSIBLE FROM THE NORTHERN CATSKILLS NORTH ACROSS THE MOHAWK
VALLEY TO THE SOUTHERN ADIRONDACKS. HIGHER ELEVATION BASINS IN
SOUTHERN VERMONT AND NORTHERN BERKSHIRE COUNTY MASSACHUSETTS MAY
ALSO BE COLD ENOUGH TO SEE A RANDOM RIVER FREEZE UP JAM.

COLD WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK WITH
PRECIPITATION COMING AS SNOW. RIVER ICE WILL CONTINUE TO THICKEN.
SOME RIVER STAGES AND FLOWS WILL CONTINUE TO SHOW LARGE FLUCTUATIONS
OR RISES DUE TO ICE EFFECTS.  THE SNOWPACK...WHICH COVERS OUR ENTIRE
HSA...IS EXPECTED TO CONTINUE TO INCREASE IN WATER CONTENT.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...IAA
HYDROLOGY...DIRIENZO/RCK
Hazardous weather outlook, Jan 15, 5:27 PM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
527 PM EST THU JAN 15 2009

NYZ032-033-161200-
NORTHERN HERKIMER-HAMILTON-
527 PM EST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN
HERKIMER COUNTY IN EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOWBANDS ARE EXPECTED TO DEVELOP FRIDAY
AFTERNOON...AND PERSIST INTO FRIDAY NIGHT. AT THIS TIME...MAINLY
LIGHT ACCUMULATIONS ARE EXPECTED. HOWEVER...SHOULD HIGHER AMOUNTS
APPEAR POSSIBLE...THEN A LAKE EFFECT SNOW ADVISORY WOULD BE ISSUED.

THE COMBINATION OF LOW TEMPERATURES...AND WIND MAY LEAD TO WIND
CHILL VALUES OF -15 TO -30 LATE FRIDAY MORNING INTO SATURDAY
MORNING. SHOULD CONFIDENCE INCREASE FOR SUCH LOW WIND CHILLS TO
OCCUR...THEN WIND CHILL ADVISORIES OR WARNINGS WOULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ058-063-082-161200-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
527 PM EST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN FULTON...WESTERN
GREENE AND WESTERN ULSTER COUNTIES IN EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COMBINATION OF LOW TEMPERATURES...AND WIND MAY LEAD TO WIND
CHILL VALUES OF -15 TO -20 LATE FRIDAY MORNING INTO EARLY SATURDAY
MORNING. SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH LOW WIND
CHILLS OCCUR...THEN A WIND CHILL ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-059>061-064>066-083-084-
VTZ013>015-161200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
527 PM EST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE SOUTHWEST ADIRONDACKS AND EASTERN CATSKILLS...AND
FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bennington

When
January 16, 3:00 AM EST to 11:30 AM EST
Where
Bennington forecast zone
Reported by
ASOS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Windham

When
January 16, 3:00 AM EST to 11:30 AM EST
Where
Western Windham forecast zone
Reported by
ASOS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Windham

When
January 16, 3:00 AM EST to 11:30 AM EST
Where
Eastern Windham forecast zone
Reported by
ASOS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151538, 151539, 151540.